Pulmonary Embolism May Be Cause of Syncope in Some Elderly

This article originally appeared here.
Share this content:
Pulmonary Embolism May Be Cause of Syncope in Some Elderly
Pulmonary Embolism May Be Cause of Syncope in Some Elderly

THURSDAY, Oct. 20, 2016 (HealthDay News) -- About one of every six patients hospitalized for a first episode of syncope has a pulmonary embolism, according to a study published in the Oct. 20 issue of the New England Journal of Medicine.

Researchers at 11 hospitals in Italy performed a systematic work-up for pulmonary embolism in 560 patients admitted for a first-time syncope episode. The patients were 76 years old, on average, and had been admitted from the emergency department for various reasons: The cause of syncope was not apparent; there was reason to suspect a cardiovascular-related cause; they had other serious medical conditions; or they'd been injured when they fainted.

The team found that 17.3 percent -- or roughly one in six -- were diagnosed with pulmonary embolism. That included 13 percent of patients who'd had a potential alternative explanation for their syncope, such as a cardiovascular condition.

"In elderly patients presenting with syncope, the attending physician in medical wards should consider pulmonary embolism as a possible differential diagnosis -- particularly when an alternative explanation is not found," study coauthor Sofia Barbar, M.D., a physician at the Civic Hospital of Camposampiero in Padua, Italy, told HealthDay.

Abstract
Full Text

Share this content:

is free, fast, and customized just for you!

Already a member?

Sign In Now »


Sign up for myCME e-newsletters


Drug Lookup

Browse drugs by: BrandGenericDisease

More in Home

SABCS: Artificial Intelligence May Aid Doctors in Breast Cancer Care

SABCS: Artificial Intelligence May Aid Doctors in Breast ...

'Watson Oncology' agreed with doctors 90 percent of the time in many cases, researchers find

SABCS: Scalp-Cooling System Can Reduce Chemo-Related Hair Loss

SABCS: Scalp-Cooling System Can Reduce Chemo-Related Hair Loss

Devices reduce blood flow to hair follicles during chemotherapy treatments

SABCS: Aromatase Inhibitors Tied to Reduced Endothelial Function

SABCS: Aromatase Inhibitors Tied to Reduced Endothelial Function

Women on aromatase inhibitors exhibit less elasticity in their blood vessels

is free, fast, and customized just for you!

Already a member?

Sign In Now »